Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 80, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2019, 7:11 PM CDT for 5 counties in North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2019, 7:11 PM CDT (00:11 UTC)
- Expired
- Jul 3, 2019, 8:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 24 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 7:19 PM CDT | HAIL 1.25 | Aneta, ND | REPORTS OF SEVERAL QUARTER-SIZED HAILSTONES WITH SOME LARGER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 4:40 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
541
WUUS53 KFGF 040011
SVRFGF
NDC035-039-063-091-097-040115-
/O.NEW.KFGF.SV.W.0080.190704T0011Z-190704T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
711 PM CDT Wed Jul 3 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Grand Forks County in northeastern North Dakota...
Southeastern Nelson County in northeastern North Dakota...
Western Traill County in southeastern North Dakota...
Northeastern Griggs County in southeastern North Dakota...
Northern Steele County in southeastern North Dakota...
* Until 815 PM CDT.
* At 710 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Petersburg to near Kloten, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Aneta around 720 PM CDT.
Logan Center around 725 PM CDT.
Sharon around 730 PM CDT.
Finley and Larimore around 735 PM CDT.
Kempton around 740 PM CDT.
This includes Interstate 29 between mile markers 125 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4784 9700 4731 9727 4758 9823 4797 9804
TIME...MOT...LOC 0010Z 286DEG 30KT 4789 9797 4763 9810
HAIL...1.00IN
WIND...60MPH
$$
NC2 follow-up statements
153
WWUS53 KFGF 040039
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
739 PM CDT Wed Jul 3 2019
NDC039-063-040049-
/O.CAN.KFGF.SV.W.0080.000000T0000Z-190704T0115Z/
Nelson ND-Griggs ND-
739 PM CDT Wed Jul 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NELSON AND
NORTHEASTERN GRIGGS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.
LAT...LON 4767 9793 4767 9788 4778 9788 4791 9783
4778 9703 4734 9726 4760 9796
TIME...MOT...LOC 0039Z 286DEG 30KT 4782 9764 4757 9777
$$
NDC035-091-097-040115-
/O.CON.KFGF.SV.W.0080.000000T0000Z-190704T0115Z/
Grand Forks ND-Traill ND-Steele ND-
739 PM CDT Wed Jul 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN GRAND FORKS...NORTHWESTERN TRAILL AND NORTHERN STEELE
COUNTIES...
At 739 PM CDT, severe thunderstorms were located along a line
extending from Kempton to near Finley, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Kempton around 740 PM CDT.
Northwood around 745 PM CDT.
Golden Lake around 750 PM CDT.
Holmes around 810 PM CDT.
Portland, Mayville and Roseville around 815 PM CDT.
This includes Interstate 29 between mile markers 125 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4767 9793 4767 9788 4778 9788 4791 9783
4778 9703 4734 9726 4760 9796
TIME...MOT...LOC 0039Z 286DEG 30KT 4782 9764 4757 9777
HAIL...<.75IN
WIND...60MPH
$$
NC232
WWUS53 KFGF 040111
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
811 PM CDT Wed Jul 3 2019
NDC035-091-097-040121-
/O.EXP.KFGF.SV.W.0080.000000T0000Z-190704T0115Z/
Grand Forks ND-Traill ND-Steele ND-
811 PM CDT Wed Jul 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRAND FORKS...
NORTHWESTERN TRAILL AND NORTHERN STEELE COUNTIES WILL EXPIRE AT 815
PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4767 9793 4767 9788 4778 9788 4791 9783
4778 9703 4734 9726 4760 9796
TIME...MOT...LOC 0111Z 286DEG 30KT 4775 9727 4750 9740
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:04 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 3, 7:04 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 704 PM CDT Wed Jul 3 2019 .UPDATE... Issued at 647 PM CDT Wed Jul 3 2019 Several areas of convection developing across the area as upper wave approaching the area is helping overcome weak mid level lapse rates. MU CAPE ranging from 1000J/kg in the northern valley and up to 3000J/kg along the SD/ND border. Effective shear remains strongest in the north and west with around 40kts and 25 to 30 in the south. Went ahead and expanded the watch to include the Red River valley counties from Grand Forks/Polk southward which goes until midnight. Most likely hazards will be hail with initial updrafts and then wind gusts as storms evolve. General eastward progression expected this evening into the overnight. && .SHORT TERM...(This evening through Thursday night) Issued at 347 PM CDT Wed Jul 3 2019 Afternoon surface observations show two areas of low level convergence, worth noting for potential locations of evening convective initiation. The first area of interest is along a weak boundary extending southwest to northeast across the Devils Lake basin, where cumulus congestus have begun to develop from Devils Lake southwest toward Bowden. Despite a strongly sheared profile, instability and lapse rates are fairly weak in this region, diminishing severe weather threat. A second, more apparent area of interest has develop along and south of a frontal boundary extending from western NE to southeast ND and west central MN. GOES-16 1 minute visible data this afternoon show areas of orphan anvil development in this region since mid day, but cells north of the ND/SD border have struggled to maintain an updraft given the weaker sheared but more strongly unstable, uncapped environment. Orientation of westerly deep layer shear vectors slightly off of the boundary would suggest that developing storms will not remain discrete for long before merging into clusters. Expect tonight into early Thursday to evolve similarly to Tuesday evening, in which isolated strong to severe thunderstorms cannot be ruled out but would need to overcome a conditional environment. CAMs indicate severe weather from the evening activity would be most likely from 4-8pm, before instability starts to wane diurnally. Orientation of westerly deep layer shear vectors slightly off of the boundary would suggest that developing storms will not remain discrete for long before merging into clusters. There is once again a signal for a shower/storm complex to develop in the western Dakotas and progress east or northeast into the forecast area. This is most likely to affect areas along and (mostly) south of US Hwy 2 across east central to southeast ND late tonight and northwest and west central MN late tonight into Thursday morning. Main threats with the strongest cells embedded in this storm complex would be damaging hail (up to quarter sized) and wind gusts (up to 60 mph) but cannot rule out threat for localized heavy rainfall given precipitable water values near 1.5 inches. After showers and storms clear out early Thursday, Independence Day looks to be quite pleasant, despite lingering potential for isolated showers or storms during the afternoon and evening. Afternoon high temperatures on Independence Day will reach the 70s to lower 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 347 PM CDT Wed Jul 3 2019 12Z Fri - 00Z Sun Cold front is expected to exit the far southeast zones Fri morning. Short wave forecast to move through Fri night and will produce precip in the southern zones. Sun - Wed Split flow across North America with northern stream over central Canada and southern stream over northern states. Long wave trough over the West Coast will break down and shift east. Long wave ridge over the Central and Southern Plains will retrograde over the Desert Southwest and Intermountain West. The ECMWF becomes a faster solution compared to the GFS over the area by Mon. The two models are out of phase by Tue. Next best chance for thunderstorms will be Sun night through Tue. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 647 PM CDT Wed Jul 3 2019 Thunderstorms approaching GFK and FAR in the next 1 to 3 hours will have the potential for gusty winds and possibly hail. Storms will continue to move east through the overnight with light winds and possible MVFR CIGS for a short period tomorrow morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...BP LONG TERM...JH AVIATION...JK
Hazardous weather outlook, Jul 3, 5:47 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 547 AM CDT Wed Jul 3 2019 MNZ004>009-013-NDZ006>008-014>016-024-026-027-054-041100- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Western Walsh County- 547 AM CDT Wed Jul 3 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will remain possible through this evening, with widespread showers and thunderstorms south of Highway 2 overnight tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-014>017-022>024-027>032-040-NDZ028>030-038-039-049-052- 053-041100- West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 547 AM CDT Wed Jul 3 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will remain possible through this evening, with widespread showers and thunderstorms south of Highway 2 overnight tonight. Severe thunderstorms may develop this afternoon and evening across southeast North Dakota and west central Minnesota mainly south of Highway 200. Hail to 1.5 inches and winds to 60 mph are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 3, 1:31 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
131 PM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM HAIL 4 NNE NEWFOLDEN 48.41N 96.30W
06/29/2019 E1.00 INCH Marshall MN PUBLIC
SOME DIME TO QUARTER SIZED HAIL, ALONG WITH STRONG WINDS
AND VERY HEAVY RAINS.
1100 PM HAIL MIDDLE RIVER 48.44N 96.16W
06/29/2019 E0.88 INCH MARSHALL MN PUBLIC
1135 PM TSTM WND DMG 1 E GATZKE 48.42N 95.76W
06/29/2019 Marshall MN PUBLIC
SEVERAL LARGE POPLAR BRANCHES AND LIMBS BROKEN DOWN.
BRIEF POWER OUTAGES.
1159 PM HAIL 1 ENE GOODRIDGE 48.15N 95.78W
06/29/2019 E1.25 INCH Pennington MN PUBLIC
1258 AM HAIL 1 S SAUM 47.96N 94.68W
06/30/2019 E1.00 INCH Beltrami MN PUBLIC
A FEW LARGE 2 TO 4 INCH DIAMETER TREE BRANCHES BROKEN
DOWN AS WELL.
0156 AM TSTM WND DMG 12 NNE BEMIDJI 47.64N 94.78W
06/30/2019 Beltrami MN PUBLIC
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA OF MULTIPLE
TREES SNAPPED BETWEEN TURTLE RIVER AND TENSTRIKE AREAS.
TIME ESTIMATED BASED ON RADAR.
0210 AM HAIL 4 N GONVICK 47.80N 95.51W
06/30/2019 E1.00 INCH Clearwater MN PUBLIC
CROPS SHOWED WIND AND HAIL DAMAGE ACROSS CENTRAL WINDSOR
TOWNSHIP.
0235 AM HAIL 2 WSW BEMIDJI 47.47N 94.92W
06/30/2019 E1.25 INCH Beltrami MN PUBLIC
LARGE HAIL MOVED ACROSS THE LAKE IRVING FROM 235 TO 245
AM CDT.
0241 AM HAIL 2 NE LAVINIA 47.54N 94.78W
06/30/2019 E0.75 INCH Beltrami MN PUBLIC
0242 AM HAIL 3 N SHEVLIN 47.57N 95.26W
06/30/2019 E1.00 INCH Clearwater MN PUBLIC
0259 AM HAIL 2 SE ROSBY 47.40N 94.78W
06/30/2019 E0.75 INCH Hubbard MN LAW ENFORCEMENT
PEA TO DIME SIZE HAIL AND GUSTY SUB SEVERE WINDS
0330 AM TSTM WND DMG 3 S ROSBY 47.38N 94.81W
06/30/2019 Hubbard MN PUBLIC
REPORT AND PHOTO OF SNAPPED TREE POSTED VIA SOCIAL MEDIA.
TIME ESTIMATED BASED ON RADAR.
0734 AM HAIL 6 SSE PERHAM 46.52N 95.53W
06/30/2019 E0.88 INCH Otter Tail MN PUBLIC
REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
RADAR.
0800 AM HAIL 5 ENE NEW YORK MILLS 46.55N 95.28W
06/30/2019 E1.00 INCH Otter Tail MN PUBLIC
DIME TO QUARTER SIZED HAIL FROM SOUTHEAST HOMESTEAD
TOWNSHIP INTO SOUTHWEST BLOWERS TOWNSHIP.
0809 AM HAIL 7 ESE SEBEKA 46.59N 94.95W
06/30/2019 E1.00 INCH Wadena MN PUBLIC
PHOTOGRAPH AND CONFIRMATION OF HAIL SIZE VIA SOCIAL
MEDIA.
0810 AM HAIL 3 NE DEER CREEK 46.42N 95.28W
06/30/2019 E1.25 INCH Otter Tail MN LAW ENFORCEMENT
HAIL COVERED A STRETCH OF CR29 BETWEEN DEER CREEK AND
WADENA.
0900 AM HAIL 6 W HOFFMAN 45.83N 95.91W
06/30/2019 E1.00 INCH Grant MN TRAINED SPOTTER
LARGE HAIL FELL FOR A COUPLE OF MINUTES IN VERY HEAVY
RAIN. HAIL WAS PRETTY SOFT.
&&
GGUSTSpecial weather statement, Jul 3, 5:41 PM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Grand Forks ND 541 PM CDT Wed Jul 3 2019 NDZ014-015-024-026-032315- Nelson ND-Eddy ND-Benson ND-Ramsey ND- 541 PM CDT Wed Jul 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON... NORTHWESTERN NELSON...SOUTHEASTERN RAMSEY AND EASTERN EDDY COUNTIES UNTIL 615 PM CDT... At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Warwick, or 23 miles south of Devils Lake, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Tokio around 600 PM CDT. Warwick around 605 PM CDT. Hamar around 615 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. If on or near Stump Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && A Severe Thunderstorm Watch remains in effect until midnight CDT for northeastern North Dakota. LAT...LON 4762 9892 4780 9909 4815 9839 4787 9812 TIME...MOT...LOC 2241Z 238DEG 24KT 4777 9889 NC
Special weather statement, Jul 3, 6:11 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Grand Forks ND
611 PM CDT Wed Jul 3 2019
NDZ014-024-026-028-032345-
Griggs ND-Nelson ND-Eddy ND-Benson ND-
611 PM CDT Wed Jul 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...SOUTHERN
NELSON...NORTHWESTERN GRIGGS AND EASTERN EDDY COUNTIES UNTIL 645 PM
CDT...
At 611 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bartlett to 10 miles northwest of McHenry.
Movement was east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Mose and Red Willow Lake around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Stump Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.
LAT...LON 4792 9856 4792 9853 4795 9852 4802 9845
4802 9842 4804 9842 4798 9788 4792 9788
4752 9831 4768 9881
TIME...MOT...LOC 2311Z 287DEG 16KT 4796 9841 4769 9873
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:30 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 60 min |
| Jul 3, 8:10 PM CDT | Special Weather Statement | FGF | Cass | 35 min |
| Jul 3, 8:21 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 54 min |
| Jul 3, 8:25 PM CDT | Areal Flood Advisory | FGF | Cass | 4 hr |
| Jul 3, 8:30 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 45 min |
| Jul 3, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 62 min |
| Jul 3, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 41 min |
| Jul 3, 9:50 PM CDT | Special Weather Statement | FGF | Ransom, Sargent | 40 min |
| Jul 3, 9:53 PM CDT | Special Weather Statement | FGF | Sargent | 67 min |
| Jul 3, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 31 min |
| Jul 3, 10:40 PM CDT | Special Weather Statement | FGF | Sargent | 65 min |
| Jul 3, 11:15 PM CDT | Special Weather Statement | FGF | Richland | 30 min |
| Jul 3, 11:43 PM CDT | Special Weather Statement | FGF | Richland | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.